Alert archive / Georgia / River Flood Warnings in 2009

River Flood Warning 16, NWS Atlanta, GA

March 1, 2009Forsyth County, Fulton County, Georgia

NWS Atlanta, GA issued this river flood warning at Mar 1, 2009, 5:58 PM EST for Forsyth County, Fulton County, Georgia. It took effect at Mar 2, 2009, 1:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 1, 2009, 5:58 PM EST (22:58 UTC)
In effect from
Mar 2, 2009, 1:00 AM EST
Expired
Mar 2, 2009, 9:43 AM EST
In force
9 hr
Issued by
NWS Atlanta, GA
Flood severity
Minor

Counties Forsyth County, GA, Fulton County, GA

The radar

The Atlanta radar (KFFC), 76 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Creek near Alpharetta (APHG1). The gauge peaked at 6.86 ft at Mar 2, 2009, 1:00 AM EST.

actionminormoderate51003/0103/0203/03
Action stage
6 ft
Minor stage
7 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02335700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS42 KFFC 012258
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
558 PM EST SUN MAR 01 2009

...THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN GEORGIA...

  BIG CREEK NEAR ALPHARETTA AFFECTING FORSYTH AND FULTON COUNTIES

.HEAVY RAINFALL SATURDAY ACROSS THE AREA CAUSED SIGNIFICANT RUNOFF
INTO STREAMS AND RIVERS...CAUSING THE RIVERS TO RISE. SOME POINTS
ALONG THE RIVER SYSTEM WILL EXPERIENCE FLOODING.

ALL PERSONS WITH INTERESTS ALONG THE RIVER SHOULD MONITOR THE LATEST
FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT
LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU 
SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN.

THE LATEST STAGE DATA WAS FURNISHED IN COOPERATION WITH THE UNITED 
STATES GEOLOGICAL SURVEY.

GAC117-121-021258-
/O.NEW.KFFC.FL.W.0016.090302T0600Z-090303T0000Z/
/APHG1.1.ER.090302T0600Z.090302T1200Z.090302T1800Z.NO/
558 PM EST SUN MAR 01 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY, GA. HAS ISSUED A 

* FLOOD WARNING FOR 
  THE BIG CREEK NEAR ALPHARETTA
* FROM LATE TONIGHT UNTIL MONDAY EVENING
* AT 5 PM SUNDAY THE STAGE WAS...6.7 FEET AND RISING
* MINOR FLOODING IS FORECAST OVERNIGHT
* FLOOD STAGE IS 7.0 FEET 
* FORECAST TO RISE ABOVE FLOOD STAGE AFTER MIDNIGHT TONIGHT A
  AND CONTINUE TO RISE TO NEAR 7.1 FEET BY MONDAY MORNING. THE
  RIVER WILL FALL BELOW FLOOD STAGE BY EARLY MONDAY AFTERNOON.
* AT 7.0 FEET...BANKFULL AND FLOOD STAGE ARE REACHED ALONG BIG CREEK 
  BETWEEN CUMMING IN FORSYTH COUNTY...TO ALPHARETTA...AND ROSWELL IN 
  NORTH FULTON COUNTY.  FLOODING STARTS TO EFFECT THE ALPHARETTA 
  GREENWAY AND ABOUT 200 FEET OF THE GREENWAY NEED TO BE CLOSED. IN 
  ADDITION...HIGH WATER BEGINS TO ENCROACH INTO THE PARK DOWNSTREAM
  OF THE GAGE NEAR ROSWELL ALONG STATE HIGHWAY 9 AND RIVERSIDE ROAD.

$$

19
1 follow-up statement
000 
WGUS82 KFFC 021443
FLSFFC
FLOOD STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
943 AM EST MON MAR 02 2009

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
GEORGIA...
 
  BIG CREEK NEAR ALPHARETTA AFFECTING FORSYTH AND FULTON COUNTIES
 
.RECENT HEAVY RAINFALL ACROSS THE AREA HAS CAUSED SIGNIFICANT RUNOFF 
INTO STREAMS AND RIVERS...CAUSING THE RIVERS TO RISE. SOME POINTS 
ALONG THE RIVER SYSTEM WILL EXPERIENCE FLOODING.

ALL PERSONS WITH INTERESTS ALONG THE RIVER SHOULD MONITOR THE LATEST
FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT
LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU 
SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN.

GAC117-121-021513-
/O.CAN.KFFC.FL.W.0016.000000T0000Z-090303T0000Z/
/APHG1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
943 AM EST MON MAR 02 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE BIG CREEK NEAR ALPHARETTA

* AT 8 AM MONDAY THE STAGE WAS 6.7 FEET 
* FLOOD STAGE IS 7.0 FEET 
* THE RIVER IS EXPECTED TO CONTINUE A SLOW FALL AND REMAIN
  BELOW FLOOD STAGE UNTIL FURTHER NOTICE. 
   
$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Mar 1, 5:00 PM EST, 58 minutes earlier.

Area forecast discussion, Mar 1, 5:00 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 PM EST SUN MAR 1 2009

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
THE UPPER LOW LOCATED BETWEEN MACON AND ATHENS WILL CONTINUE TO
ROTATE NORTHEASTWARD TONIGHT. THE HEAVIEST SNOW IS FALLING JUST
NORTH OF THE TRACK OF THE LOW...AND IS EXPECTED TO CONTINUE ACROSS
A SWATH FROM COLUMBUS TO CARROLLTON IN THE WEST TO WASHINGTON TO
GAINESVILLE IN THE EAST. A WINTER STORM WARNING FOR HEAVY SNOW HAS
BEEN ISSUEDFOR THIS AREA WITH TOTAL ACCUMULATIONS OF 2 TO 4 INCHES
EXPECTED ACROSS THIS AREA. OFFICIAL SNOWFALL HERE AT THE OFFICE AS
OF 3 PM IS 2 INCHES. THE SURFACE LOW CURRENTLY OVER EASTERN SOUTH
CAROLINA WILL ALSO TRACK TO THE NORTHEAST...ALLOWING THE SURFACE
GRADIENT TO RELAX LATER THIS EVENING...WILL CONTINUE THE WIND
ADVISORY THROUGH 10 PM...WITH WINDS EXPECTED TO TAPER OFF TO NEAR
10 MPH BY DAYBREAK.

THE BROAD UPPER LEVEL TROUGH REMAINS OVER THE EASTERN U.S.
THROUGH TUESDAY NIGHT KEEPING COLD AIR ACROSS THE AREA. GUIDANCE
TEMPERATURES ARE IN GOOD AGREEMENT AND ALSO IN LINE WITH THICKNESS
VALUES THE FIRST THREE PERIODS. OVERNIGHT LOWS WILL DROP INTO THE
LOWER TO MID 20S...WITH AREAS OF SLUSH FREEZING ON ROADWAYS AND
OVERPASSES. TEMPERATURES WILL ONLY WARM INTO THE 40S DURING THE
DAY TOMORROW...FOLLOWED BY A GOOD RADIATIONAL COOLING NIGHT AS
SKIES WILL REMAIN CLEAR WITH LIGHT WINDS AS THE SURFACE HIGH
BUILDS SOUTHWARD. TEMPERATURES ON TUESDAY MORNING WILL START IN
THE UPPER TEENS AND LOWER 20S. WILL SEE A BIT MORE WARMING ON
TUESDAY AS THE UPPER RIDGE AND SURFACE HIGH BUILDS INTO THE
SOUTHEAST...WITH HIGHS WARMING INTO THE UPPER 40S.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
LONG TERM MODELS ARE IN GOOD AGREEMENT THROUGH FRIDAY BEFORE THEY
BEGIN DIVERGING.  BRAOD SURFACE HIGH PRESSURE SETS UP ACROSS THE
SOUTHEAST BY WEDNESDAY MORNING AND DOMINATES THE WEATHER PATTERN
WEDNESDAY AND THURSDAY AS IT SHIFTS OFFSHORE BY LATE THURSDAY
NIGHT.  THE NEXT FRONT IS PUSHING THROUGH THE UPPER MISSISSIPPI
VALLEY THURSDAY NIGHT AND FRIDAY WITH ECMWF A BIT FASTER THAN THE
GFS AND THE CANADIAN IS MUCH SLOWER.  HAVE LEANED TOWARD THE GFS
SOLUTION THIS FORECAST PERIOD...KEEPING THE FRONT WELL NORTH OF
FORECAST AREA FRIDAY...HOWEVER WEAK UPPER LEVEL IMPULSES MOVING OVER
THE TOP OF THE UPPER LEVEL RIDGE SET UP OVER THE GULF SHOULD HAVE
ENOUGH MOISTURE TO INCREASE CLOUDS OVER NORTH GEORGIA FRIDAY AND
SATURDAY.   THE UPPER RIDGE KEEPS SYSTEM FAR ENOUGH NORTH THAT
EXTENDED PERIODS REMAIN DRY...WITH MOISTURE AND WEAK COLD FRONT
MOVING CLOSER TO THE FORECAST AREA AS THE RIDGES SHIFTS SOUTHWARD TO
SOUTH FLORIDA BY THE END OF THE EXTENDED PERIODS.  GUIDANCE
TEMPERATURES ARE ADVERTISED ABOVE NORMAL THROUGH THE EXTENDED
PERIODS.

&&

.AVIATION...
RADAR TRENDS AND RUC GUIDANCE SUGGEST SNOW SHOULD BE ENDING OVER
THE ATL AND CSG AREA BY 00Z...AND THE AHN AND MCN AREAS AROUND 03Z.
AS THE PRECIP ENDS CIGS SHOULD RISE DRAMATICALLY. BY 06Z SKIES OVER
ATL/CSG SHOULD BE MOSTLY CLEAR...AND BY 08Z IN AHN/MCN. SKIES SHOULD
REMAIN MOSTLY CLEAR FOR THE REMAINDER OF THE FORECAST. WINDS WILL BE
NORTH TO NORTHWEST AND REMAIN GUSTY AS WE REMAIN LINKED DUE TO A
TIGHT PRESSURE GRADIENT AND H9 WINDS IN THE 30 TO 40 KTS RANGE THRU
12Z MON. THERE SHOULD BE A SLIGHT LULL IN THE MORNING...THEN
BECOMING GUSTY AGAIN IN THE AFTERNOON AS H9 WINDS INCREASE TO 30 KTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          25  44  20  48  25 /  60   5   0   5   5
ATLANTA         25  40  21  46  29 /  40   5   0   5   5
BLAIRSVILLE     22  41  18  45  20 /  60   0   0   5   5
CARTERSVILLE    23  40  19  47  22 /  10   0   0   5   5
COLUMBUS        26  46  24  52  31 /   5   0   0   5   5
GAINESVILLE     26  42  18  45  27 /  60   5   0   5   5
MACON           24  48  20  52  24 /  20   5   0   5   5
ROME            24  44  21  50  24 /   5   0   0   5   5
PEACHTREE CITY  23  42  18  48  23 /  20   5   0   5   5
VIDALIA         27  49  22  52  26 /  10   0   0   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...
BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...CHATTOOGA...
CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...CRISP...
DADE...DAWSON...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...
FANNIN...FAYETTE...FLOYD...FORSYTH...GILMER...GLASCOCK...
GORDON...GREENE...GWINNETT...HALL...HANCOCK...HARALSON...
HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER...
JEFFERSON...JOHNSON...JONES...LAMAR...LAURENS...LUMPKIN...
MACON...MADISON...MARION...MERIWETHER...MONROE...MONTGOMERY...
MORGAN...MURRAY...MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...
OGLETHORPE...PAULDING...PEACH...PICKENS...PIKE...POLK...
PULASKI...PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...
STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...TELFAIR...
TOOMBS...TOWNS...TREUTLEN...TROUP...TWIGGS...UNION...UPSON...
WALKER...WALTON...WARREN...WASHINGTON...WEBSTER...WHEELER...
WHITE...WHITFIELD...WILCOX...WILKES...WILKINSON.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR THE
FOLLOWING ZONES: BALDWIN...BARTOW...BIBB...BLECKLEY...CATOOSA...
CHATTAHOOCHEE...CHATTOOGA...CHEROKEE...CRAWFORD...DADE...
DAWSON...FANNIN...FLOYD...GILMER...GLASCOCK...GORDON...HANCOCK...
HARALSON...HOUSTON...JONES...LUMPKIN...MACON...MARION...MURRAY...
PAULDING...PEACH...PICKENS...POLK...SCHLEY...TAYLOR...TOWNS...
TWIGGS...UNION...WALKER...WARREN...WASHINGTON...WHITE...
WHITFIELD...WILKINSON.

WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR THE
FOLLOWING ZONES: BANKS...BARROW...BUTTS...CARROLL...CLARKE...
CLAYTON...COBB...COWETA...DEKALB...DOUGLAS...FAYETTE...FORSYTH...
GREENE...GWINNETT...HALL...HARRIS...HEARD...HENRY...JACKSON...
JASPER...LAMAR...MADISON...MERIWETHER...MONROE...MORGAN...
MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...OGLETHORPE...PIKE...
PUTNAM...ROCKDALE...SOUTH FULTON...SPALDING...TALBOT...
TALIAFERRO...TROUP...UPSON...WALTON...WILKES.

&&

12
Hazardous weather outlook, Mar 1, 2:38 PM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
238 PM EST SUN MAR 1 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
238 PM EST SUN MAR 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
LIGHT TO MODERATE SNOW WILL ACCUMULATE ACROSS PORTIONS OF NORTH AND
CENTRAL GEORGIA INTO THIS EVENING.

.SYNOPSIS...
A COLD UPPER LEVEL LOW PRESSURE SYSTEM PUSHING EASTWARD ACROSS THE
STATE TODAY WILL CONTINUE TO PRODUCE BANDS OF LIGHT TO MODERATE SNOW
ACROSS PORTIONS OF NORTH AND CENTRAL GEORGIA INTO THE EARLY EVENING
HOURS.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD THIS AFTERNOON AND EARLY EVENING WILL BE
ACCUMULATING SNOW OF 2 TO 4 INCHES ACROSS PARTS OF NORTH AND CENTRAL
GEORGIA. THE PRIMARY HAZARD OVERNIGHT WILL BE WET SLUSH ON ROADWAYS
FREEZING AND PRODUCING PATCHY ICE AS TEMPERATURES FALL BELOW
FREEZING BETWEEN 8 AND 10 PM THIS EVENING. THE THREAT OF PATCHY ICE
ON ROADWAYS WILL PERSIST OVERNIGHT AND THROUGH MID TO LATE MONDAY
MORNING AS TEMPERATURES WILL BE SLOW TO WARM ABOVE FREEZING.

.DISCUSSION...
AN UPPER LEVEL DISTURBANCE WILL PUSH EAST AND ALLOW COLD AIR TO
SPREAD IN OVER THE STATE THIS AFTERNOON AND OVERNIGHT. THE COLD AIR
WILL TURN LIGHT RAIN OVER TO SNOW THIS AFTERNOON AND EVENING. THE
SNOW SHOULD END DURING THE EARLY EVENING HOURS AS THE UPPER
DISTURBANCE PUSHES FURTHER EAST. COLD HIGH PRESSURE WILL ALLOW
TEMPERATURES FALL BELOW FREEZING DURING THE EVENING HOURS...
RESULTING IN PATCHY ICE ON WET ROADWAYS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 7:48 PM ESTRiver Flood WarningFFCBaldwin, Washington, Wilkinson13 hr
Feb 28, 7:58 PM ESTAreal Flood WarningFFCCoweta, Fayette12 hr
Feb 28, 10:50 PM ESTAreal Flood WarningFFCTaliaferro, Warren, Wilkes42 hr
Feb 28, 11:01 PM ESTRiver Flood WarningFFCBibb, Houston, Jones, Monroe, Twiggs4 days
Mar 1, 3:50 AM ESTSevere Thunderstorm WarningFFCDodge, Pulaski, Wilcox25 min
Mar 1, 4:07 AM ESTTornado WarningFFCBleckley, Dodge23 min
Mar 1, 4:19 AM ESTSevere Thunderstorm WarningFFCDodge, Laurens26 min
Mar 1, 4:35 AM ESTSevere Thunderstorm WarningFFCDodge, Telfair, Wilcox25 min
Mar 1, 5:20 AM ESTSevere Thunderstorm WarningFFCEmanuel25 min
Mar 1, 5:21 AM ESTSevere Thunderstorm WarningFFCEmanuel, Montgomery, Toombs, Treutlen, Wheeler24 min
Mar 1, 7:57 AM ESTRiver Flood WarningFFCClayton, Fayette, Spalding9 hr
Mar 1, 1:37 PM ESTWinter Storm WarningFFCBanks, Barrow, Butts, Carroll, Clarke, Clayton and 34 more9 hr
Mar 1, 4:37 PM ESTAreal Flood WarningFFCCoweta, Fayette, Spalding12 hr

Nearby

River Flood Warnings in Georgia, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.